Page 1 of 3 123 LastLast
Results 1 to 10 of 23

Thread: new with MANY questions

  1. #1
    Junior Member
    Join Date
    Feb 2009
    Location
    new hampshire
    Posts
    5

    new with MANY questions

    Hello to everyone-
    This is all new for me and the questions are just popping up everywhere. I recently had my accident in july and just signed up for carecure today (wish i did it earlier) I have been researching Mitrofanoff because vas of now I have a indwelling cath and am VERY sick of it! I have to wait 5 more months for it to be a yr, but i want it done now. I also have been leaking and this is new. My urologist said it's 'bladder spasms', but why now? The other problem has been nervepain. It's ridiculous in the morning-wakes me up. I am on Neurotin for nerve pain and Detrol for bladder spasms. Could anyone fill me in with some thoughts..??

  2. #2
    Jenny, welcome to CareCure. As we often say, we are sorry you had to find us, but glad you did.

    I see that you have a C5/6 injury. Is that ASIA A? Do you have a decent urologist who really knows neurologic urology? It is probable that your bladder is changing neurologically as it usually does during the first 1-2 years, esp. as you come fully out of spinal shock.

    Is there anyone who could cath regularly you now? While most urologists do want to wait 12 months for a Mitrofanoff surgery, your motivation to self cath is also very important, and your bladder will only get more and more tiny with the indwelling catheter. This may mean you might have to have both an augmentation and a Mitrofanoff to stay dry if you wait that long. You may need to go out of town for a urologist who is very experienced in the Mitrofanoff and/or augmentation procedure.

    Meanwhile, medications such as Ditropan, Detrol, Sanctura, Vesicare (anticholenergics) can help to prevent bladder spasms from causing you to leak around your catheter, and also can help to maintain a decent bladder capacity. Sometimes multiple drugs are needed. Another option would be bladder Botox, but you would need to find a urologist who knows how to use this right.

    How much Neurontin are you taking? Have other medications been tried such as tricyclic antidepressants? Have you tried TENS? What does your physiatrist say about your pain and its management? Are you exercising regularly?

    I assume you are not smoking, and are avoiding caffeine. The former can make neuropathic pain worse, and the latter can increase your risks for bladder spasms.

    Keep posting and we will try to help. We care.

    (KLD)

  3. #3
    Jenny,

    My nerve pain is worse in the mornings as well, don't know why. I take 200mg of neurontin, 4X/day. I'm contemplating taking something else as well. I don't like meds but the pain does bother me. Sometimes I can't even stand to be in the chair. It changes daily and I think you will find that some things will make it worse. Beer tends to make my nerve pain worse the next day, so I cut that out. It's trial and error so have patience.

  4. #4
    Junior Member
    Join Date
    Feb 2009
    Location
    new hampshire
    Posts
    5
    KLD-
    i'm on 1200mg 3x a day of neurontin. i'm in therapy 3x a week and on my off days try to wheel as much as possible-snow makes it hard to get outside. to me my urologist is up to date, but it is small town, city, and state. i seem to be on a lot of drugs. i was on cymbalta, but it was making my hair fall out, but helped a ton with nerve pain. i'm trying acupuncture, but just started-no results yet. what is TENS? i am ASIA A. Thank you for the quick response.
    Jenny

  5. #5
    Can you get some exercise equipment you can use indoors like a VitaGlide or arm ergometer? This can be used any time of year and will not require going out in the snow.

    Are you sure it is the Cymbalta that is causing your hair loss? This can occur due to stress, such as a new SCI, and may last up to a year for many.

    What other meds are you taking?

    TENS is transcutaneous electrical nerve stimulation. Your physiatrist will be most knowledgeable about this. Usually a PT who is experienced in use of TENS in SCI would do a trial with you and find settings that work for you, then train you in home use.

    (KLD)

  6. #6
    Hi Jennyc, my husband had a lot of problems with his bladder spasming and leakage also. He tried all different kinds of meds that didn't work, then we decided to give the botox a try and it works. He went from leaking all the time to no leakage a couple of days after he had the botox injection done. Which is a great for the both of us.

  7. #7
    I've been getting botox for a couple of years & it works great! no leakage.
    Life is like a box of chocolates, you never know what you're gonna get.

  8. #8
    Welcome jennyc we are here everyday same time, same station and same location.
    coolbreeze c6/7

    Keep on moving don't stop!

  9. #9
    For occasional bladder spasms, I take alka seltzer. Sounds crazy but I know several it has helped.

    The nerve pain of those early years is awful. If it is in the extremities I suggest warm/hot water and/or paraffin bath. (Be careful! Every SCI gets burnt at some point I think. Just when you think it won't happen to you you mess up w/ a shower or cup of coffee or bowl of soup...)

    Good luck. Sorry about your injury.

  10. #10
    Welcome to CC and I am glad that you found this site.
    My son is C6/7, 6 mos post. Overall he's doing good, the progress is very slow.
    I hope you have good rehab.

Similar Threads

  1. Replies: 2
    Last Post: 03-21-2006, 01:22 AM
  2. Central Pain Questions
    By Anita_J in forum Pain
    Replies: 13
    Last Post: 09-16-2005, 01:18 PM
  3. Bath University Spinal Support Questions
    By en0wgam in forum Cure
    Replies: 1
    Last Post: 03-23-2004, 04:03 PM
  4. Frequently asked questions
    By Wise Young in forum Cure
    Replies: 11
    Last Post: 07-07-2003, 07:05 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •